New York, 2020

Hail and Damaging Wind in New York, May 25, 2020

May 25, 2020 · NWS BGM · 4 events in 1 county or zone

A fairly unstable and humid airmass was in place on the 25th, leading to isolated showers and thunderstorms to form along the Southern Tier of NY during the late afternoon/early evening. One of these storms produced some severe hail along with minor tree damage in Chemung County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A fairly unstable and humid airmass was in place on the 25th, leading to isolated showers and thunderstorms to form along the Southern Tier of NY during the late afternoon/early evening. One of these storms produced some severe hail along with minor tree damage in Chemung County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 25, 1:56 PM EST, 3 hours 4 minutes earlier.

Area forecast discussion, May 25, 1:56 PM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
256 PM EDT Mon May 25 2020

.SYNOPSIS...
Pop up showers or storms will be possible through this evening
and again Wednesday afternoon, with otherwise dry and hot
weather. A cold front will bring better chances of scattered
thunderstorms Thursday into Friday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
230 PM Update...

Lingering shower activity across northeast PA is winding down, with
a brief dry period over the next couple of hours - however,
satellite is already showing some cumulus popping up over western NY
with a fairly unstable airmass as dewpoints are already in the mid
60s and temperatures in the mid 80s. While there is little by way of
a lifting mechanism apart from a light lake breeze (though how far
inland that can move is uncertain), additional isolated showers and
storms are possible across our westernmost zones, mainly the Finger
Lakes through the Thruway corridor, for the rest of the daytime
hours.

Quiet conditions return tonight as we lose daytime heating, but
temperatures sholdn't fall back too much as we continue to see
fairly high dewpoints. Expect lows in the upper 50s and lower 60s
across most of the area, and in the low to mid 60s across the Finger
Lakes and Ontario lake plain. Lower level moisture and a shallow
inversion may also lead to some scattered low stratus, and even some
patchy fog into early Tuesday morning.

With the ridge in control for Tuesday, skies turn sunny -  though
clouds may be slower to mix out across northeast PA and portions of
the Southern Tier once again. Temperatures will reach the warmest
values so far this year, as highs rise a couple degrees warmer than
on Monday. Look for temperatures in the upper 70s and lower 80s
across the Catskills and Poconos, and in the low to mid 80s across
much of the rest of central NY and northeast PA. However, up into
the Ontario lake plain, temperatures could reach as high as the
upper 80s and lower 90s. With dewpoints still in the mid 60s, this
isn't expected to lead to very oppressive heat indices, but we could
flirt with criteria in New York as heat indices will reach into the
lower 90s.

Otherwise, while we will very likely see dry weather given the lack
of forcing for convection, some diurnally-driven convection will not
be ruled out. Organized, strong storms are not expected.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday...
The region will continue to be under the influence of the large
upper ridge centered just off the east coast. The latest
guidance shows a marine layer advecting inland from Mid-Atlantic
coast and then northward into the forecast area. This poses a
bit of a challenge for the high temperature forecast on
Wednesday as the marine layer could keep conditions a bit cooler
on Wednesday than Tuesday, especially in our southern zones if
a marine stratus deck were to develop/expand northward. Knocked
temperatures down 3-6 degrees from previous forecast across NEPA
and the Southern Tier of NY , where the influence of marine
layer is expected to be greatest. Highs range from the mid/upper
70s in NEPA, Catskills, and Southern Tier to the mid 80s in the
western Mohawk Valley.

Strong subsidence underneath the ridge will provide us with
mainly dry conditions. However, an isolated pop-up shower is
possible across the higher terrain of CNY during peak afternoon
heating, particularly in close proximity to a differential
heating boundary that could possibly develop along the northern
periphery of the marine stratus. PoPs were kept below the 20
percent threshold to mention showers in the forecast.

Thursday...
Modest height falls occur across the Mid Atlantic and Northeast
U.S. Thursday as a series of weak shortwave troughs (residual
MCS activity) track N-NE around the periphery of the downstream
ridge. Showers are likely with a few embedded thunderstorms
possible during the morning when the first disturbance passes
through (although timing is still subject to change). There may
be a lull in precip during the day with mid-level subsidence and
drying in wake of the first disturbance.

There is uncertainty concerning the extent of boundary-layer
destabilization as model RH cross-sections indicate the potential
for low clouds to persist through the day across most, if not
all of the area. This setup would inhibit deeper convection
from developing during peak heating but the arrival of the next
disturbance would still support additional scattered showers
during the afternoon and evening. Although not likely, if
sustained breaks in the clouds were to develop (greater
potential would be across our far western and northern zones of
CNY), some showers and storms could produce locally heavy
rainfall given the support of efficient warm-rain processes
(warm cloud depth of 14-16 kft, PWATs of 1.5-1.8", and a modest
steering flow). Trended slightly cooler than previous forecast
owing to the cloud cover, showers , and the residual marine
layer over parts of the area. Forecast highs range from the mid
70s to lower 80s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
250 PM Update...

The western periphery of the offshore ridge will continue to
break down late in the week along the eastern seaboard as an
upstream trough approaches from the west. Deep southwesterly
flow ahead the upper trough and attendant cold front will keep
our region under the influence of a warm (highs in the upper 70s
to mid 80s) and humid (dewpoints rising in the mid 60s to near
70F) airmass on Friday. An increase in showers and storms are
expected during the afternoon as the boundary layer quickly
destabilizes and large-scale ascent overspreads the region.
Convection in the early afternoon will initially focus along a
pre-frontal (latest guidance indicates this feature sharpening
across our far western and northern zones by 18Z) and to our
west along the cold front. This activity would progress
downstream across the forecast area later in the afternoon and
into the evening. As the previous shift noted, there is some
signal there for strong to severe storms Friday given the
favorable large-scale dynamics and strengthening wind field in
the mid levels (0-6 km bulk shear increase to 30-35 kt in NEPA
and to 40-45 kt in the Finger Lakes). The severe risk could be
characterized as a conditional threat on persistent breaks in
the morning clouds occurring beforehand (the extent of this is
still uncertain) - the higher instability (MLCAPE could to peak
in excess of 1500 J/kg) would fuel stronger convective updrafts.

Given the strong downstream blocking off the eastern seaboard, the
cold front will be slow to progress southeastward through the
forecast area Friday night and could conceivably get hung up in our
far southeastern zones (Poconos-Catskills) for the start of the
weekend. Accordingly, kept low chance PoPs in these zones through
Saturday. Otherwise, NW flow behind the front will advect much
cooler and drier air into the region this weekend.

330 AM Update

Upper level trough is firmly over the area Sunday into next
Monday...but a large Canadian surface high will also move over
the region. This should keep our weather mainly dry, partly
sunny and much cooler. Cannot rule out a stray instability
driven shower, especially heading into next Monday. Model
guidance is still struggling with the extent and magnitude of
the cooler air mass. There is decent agreement that 1000-500mb
thicknesses bottom out around 543dm to 546dm Monday morning.

For now, used a blend of the latest available guidance, which
gives highs in the mid-60s to lower 70s both days. Cool overnight
lows Saturday night and Sunday night down into the 40s.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
We're seeing a return to VFR this afternoon, with stray lower-
level clouds at around 3000 to 5000 ft but primarily scattered
high clouds across the area. However, into the late afternoon
and evening, some isolated thunderstorm activity cannot be ruled
out especially across KSYR, KITH, and KELM and even KRME.

Tonight will turn tricky once again with a shallow inversion
leading to an increase in cloud cover across most of the area.
Cloud heights start to drop back down, and with enough trapped
moisture, MVFR or fuel alternate ceilings could be seen across
most of our terminals - though this is looking less likely at
KSYR and KITH with generally downsloping flow. IFR would even be
possible at KBGM.

Clouds scatter out again after daybreak, though KBGM, KELM, and
KAVP may be a little slower once again to return to VFR. Winds
will be light, out of the southeast and likely only peaking at
around 5kts tonight through Tuesday.

Outlook...

Tuesday through Wednesday night...Mainly VFR.

Thursday through Friday...Chance of showers and thunderstorms
with associated restrictions, especially Friday as front passes.

Saturday...Showers and restrictions possible early, then
returning to VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...HLC
NEAR TERM...HLC
SHORT TERM...JRK
LONG TERM...JRK/MJM
AVIATION...HLC
Hazardous weather outlook, May 25, 1:48 PM EST, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Mon May 25 2020

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-261900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
248 PM EDT Mon May 25 2020

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 3:11 PM EST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
411 PM EDT Mon May 25 2020

NYZ015-016-252045-
Seneca NY-Yates NY-
411 PM EDT Mon May 25 2020

...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN SENECA AND
NORTHEASTERN YATES COUNTIES UNTIL 445 PM EDT...

At 410 PM EDT, Doppler radar was tracking a strong thunderstorm near
Benton, or near Geneva, moving southeast at 15 mph.

Small hail and strong wind gusts will be possible with this storm,
as well as lightning.

Locations impacted include...
Romulus, Ovid, Kendaia, Willard, Bellona Stn, Sampson State Park,
Bonavista State Park and Deans Cove Boat Launch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near northern Seneca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4277 7697 4285 7698 4275 7676 4262 7684
      4276 7705
TIME...MOT...LOC 2010Z 306DEG 15KT 4278 7699

Kistner
Special weather statement, May 25, 4:30 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
530 PM EDT Mon May 25 2020

NYZ024-252215-
Chemung NY-
530 PM EDT Mon May 25 2020

...STRONG THUNDERSTORM WILL AFFECT...CHEMUNG COUNTY UNTIL 615 PM
EDT...

At 530 PM EDT, Doppler radar was tracking a strong thunderstorm near
Millport, or near Montour Falls, moving southeast at 15 mph.

Dime size hail and strong wind gusts will be possible with this
storm.

Locations impacted include...
Elmira, Southport, Big Flats, Horseheads, Elmira Heights, Erin,
Millport, West Elmira, Breesport and Horseheads North.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4229 7681 4214 7661 4203 7688 4223 7697
      4228 7697
TIME...MOT...LOC 2130Z 324DEG 15KT 4227 7692

Kistner

The radar

The Binghamton radar (KBGM), 74 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Chemung

When
May 25, 5:00 PM EST
Where
Chemung County, Tompkins Corners
Measured
1 in hail
Reported by
Social Media
Coordinates
42.200, -76.880

Thunderstorm Wind, Chemung

When
May 25, 5:18 PM EST
Where
Chemung County, 1.69 mi ESE of Big Flats
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.120, -76.900

Strong thunderstorm winds brought down trees on Harris Hill Road.

Hail, Chemung

When
May 25, 5:21 PM EST
Where
Chemung County, 0.69 mi N of Big Flats
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
42.140, -76.930

Hail, Chemung

When
May 25, 5:23 PM EST
Where
Chemung County, 0.51 mi W of Horseheads
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.170, -76.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2020Every state in 2020This day in weather historyWarnings in New York, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897288, 897290, 897291, 897289.